Signs and Symptoms of Inhalant Abuse
Inhalant abuse can be one of the most obvious types of abuse. An inhalant abuser may have paint on his face, he (or she) may smell of solvents, he may leave behind bags impregnated with gasses, solvents or paint, there may be piles of rags saturated with paint thinner, degreaser or gasoline. When a person is a confirmed, chronic user, he may leave behind piles of empty compressed air cans or nitrous oxide canisters. Evidence of inhalant abuse may be very hard to hide for the frequent abuser. If a young person is just experimenting with inhalants, detection could be much harder.
There is such a long list of substances that can be inhaled to produce intoxication, it would be very difficult to lock all of them up. The list includes markers, nail polish remover, hair spray, fabric protectors, and dry cleaning fluid. Even whipped cream canisters can be used, along with some types of glue.
Signs and Symptoms
A person who has been abusing inhalants will have a drunken appearance, his speech will be slurred and he will be disoriented. He may get nauseated and will not be interested in eating. Pupils will be widely dilated.
In fact, in situations of hopeless poverty, many children seek out inhalants to suppress their appetites so they don't mind not having food. For example, in Nepal, thousands of street children abuse a cheap glue called dendrite.
A person high on inhalants is likely to suffer exhaustion, inability to focus. Less obvious signs of inhalant abuse include damage to blood, kidneys, liver, heart and bone marrow. One's judgment is impaired and inhibitions are lowered after heavy use. This may lead a person to engage in irresponsible or dangerous activity.
The Most Dangerous Symptoms
The use of inhalants can be fatal. In the lungs of a person abusing inhalants, the oxygen is being replaced by a gas that is at best useless and is at worst, deadly to the body. Abusers can suffer an irregular heartbeat that results in death or cardiac arrest. A person can even suffocate as a result of this habit, resulting in unconsciousness, coma or death.
Inhalant abuse results in a tolerance to the drug, meaning that more of the substance is needed to get the same response. This means that the risk of abuse is going to become more serious. Permanent brain damage can result. A person suffering damage from inhalants can show such signs as mood swings, shakiness and even seizures.
When a person abuses nitrites, such as inhaling the gasses in whipped cream containers, the signs can include severe headaches, blindness or glaucoma.
Real-Life Signs of Inhalant Addiction
One video from a British television show featured a woman who had been addicted to butane gas for twenty years. She was inhaling the gas twice a minute every day of her life, almost around the clock since she only slept about an hour a night. Her consumption was twelve cans of butane a day.
A series of mug shots showed the deterioration of a man who was arrested dozens of times over a fourteen year period, each time with his lower face covered with smudges of spray paint.
The cable television show Intervention featured a young woman who inhaled the contents of ten computer-cleaner compressed air cans each day. She lived an existence completely removed from reality. According to this show, one-third of all inhalant deaths come from first-time uses.
Rehab is Needed if a Person Can't Quit
It is obvious that these signs prove that inhalant abuse can be as dangerous as heroin use. A person who can't quit using these substances needs drug rehab just as much as a cocaine addict or alcoholic. Some of these substances are definitely physically addicting and they all are psychologically addicting.
Inhalant addicts can find the help they need at Narconon drug and alcohol rehabilitation centers around the world. This is a long-term program, residential in most locations, which enables people to focus on repairing the damage they have suffered.
It takes learning to face life again, being able to make sober decisions and not flinch from life. Each flinch can lead back to substance abuse. This is the focus of the Narconon drug rehab program.
It takes three to five months for most people to make it all the way through this repair. On the way, each person must learn how to choose associates who will help them stay sober and not undermine their sobriety, how to solve problems and overcome setbacks, and much more.
But it is worth the time. Seven out of ten graduates of the Narconon program find lasting sobriety, even after use of harsh drugs like crack cocaine and methamphetamine.
Find out how this program can help you or someone you care about get back on a sober path in life. Learn all about this effective, successful program by calling 1-800-775-8750 today.
See also the Effects of Inhalant Abuse